When a patient is started on anticoagulant therapy, the purpose is to prevent clot formation or propagation. Anticoagulants can improve morbidity and mortality by maintaining cardiac stent patency, reducing the propagation of pulmonary emboli, or preventing formation of intra-cardiac thrombi.1,2 Unfortunately even after minor trauma, these medications can cause major problems. When a patient on clopidogrel is in a motor vehicle collision (MVC) or an elderly patient on warfarin falls out of their bed, the once life-improving therapy becomes potentially life-threatening. It is important for emergency care providers to maintain a high index of suspicion for life-threatening bleeds in all patients on anticoagulation following even minor injuries. The purpose of this discussion is to look beyond the intracranial hemorrhages (ICH) and to consider 5 other sources of bleeding that can occur in anticoagulated patients.
The lumbar puncture (LP) procedure is commonly performed in the Emergency Department (ED). While minor complications of LP such as post-procedure headache or back pain occur somewhat regularly, significant complications such as post-procedural spinal hematomas, are rare.1 Despite their low incidence, these spinal hematomas are associated with a significant amount of morbidity for the patient and increased medicolegal risk for the provider.
Tranexamic acid (TXA) can be used in a wide variety of settings in the Emergency Department for its hemostatic effects. Topical applications of TXA are commonly utilized to control minor bleeding from epistaxis, lacerations, or dental extractions.1–3 More in-depth reviews of topical TXA can be found on R.E.B.E.L EM4 and The Skeptics Guide to Emergency Medicine.5
Bleeding as a chief complaint in the pediatric emergency department is something that many healthcare providers will come across. Some of these children may have inherited bleeding disorders that we must be aware of in order to provide the best care possible. Below is a basic review of hemophilia and what we should know and do in the emergency department.
Welcome to the first ALiEM Approved Instructional Resources (AIR) Module! In an effort to reward our readers for the reading and learning they are already doing online, we have created an Individual Interactive Instruction (III) opportunity utilizing FOAM resources for US Emergency Medicine residents. For each module, the board curates and scores a list of blogs and podcasts. A quiz is available to complete after each module to obtain residency conference credit. Once completed, your name and institution will be logged into our private Google Drive database, which participating residency program directors can access to provide access.
A 55 year old woman presents as the driver of a motor vehicle collision. She has moderate abdominal tenderness diffusely and a seat belt sign, but has a negative abdominal/pelvis CT. Her INR, however, was noted to be 2.1. She is not on any vitamin K antagonists. The surgeons admit her to the hospital to observe for a potential hollow viscus injury and requests that you order 2 units of FFP for her. Seems reasonable… or is it? What is the logic?
Bleeding in general is bad. Bleeding while on anticoagulants is VERY bad. Dr. Rahul Patwari reviews the pathophysiology of coagulation, the various reversal agents, and treatment approaches we can use. In this five-part series where all videos are less than 10 minutes, Rahul goes from the basic physiology of coagulation all the way to the complex reasoning and approaches to reversing anticoagulants. These are worth a quick look and review.